OverviewDosageSide EffectsInteractionsHalf-Life

Trazodone is an antidepressant that can lead to serious withdrawal symptoms and health problems if not taken properly. It is critical to follow your doctor’s instructions in regard to medication intake and medication termination, as you can become dependent on the drug. As with many antidepressants it is important to taper off when stopping.

How long do withdrawal symptoms last?

Although there is no exact science to how long trazodone withdrawal lasts, physical symptoms could subside in just a few days, according to The Recovery Village. For some, though, they could last weeks while cravings and psychological symptoms could last for months.

Withdrawal Symptoms

While Trazodone is not considered to be habit-forming, it should still be taken exactly as prescribed by the doctor.

According to the San Diego Addiction Treatment Center, the timeline for Trazodone withdrawal goes as follows:

  • Withdrawal symptoms will usually manifest themselves within 1-3 days after stopping the drug.
  • Symptoms will most often reach their peak within a week after they appear and then begin to decrease in their intensity.
  • The withdrawal period can vary in length from one week to four weeks. Most often, it is brief.
  • Symptoms that occur as a result of withdrawal from trazodone are typically mild compared to other withdrawal syndromes (e.g., withdrawal from alcohol, pain medications, benzodiazepines, etc.), and the symptoms appear to mimic a mild case of influenza.
  • If the person begins taking their antidepressant medication once they begin to experience withdrawal, the symptoms will typically remit within 24 hours.

Symptoms of withdrawal can include anxiety, agitation, and sleep problems. Do not stop taking Trazodone without talking to your healthcare provider. Other symptoms include:

  • Gastrointestinal symptoms appear to be the most common symptoms. The symptoms most often include mild stomachache and mild nausea.
  • Other flulike symptoms are also very common, such as fever, fatigue, chills, slight headache, runny nose, and mildly blurred vision.
  • Some individuals may experience issues with shakiness and balance or have mild tremors in their hands.
  • Changes in mood often accompany the physical symptoms, and the person may feel as if their depression is returning if they used the drug to treat depression. These mood changes include depression, anxiety, and irritability.
  • Some people who discontinue trazodone abruptly report that they have very distressing, vivid dreams.
  • Individuals who have other psychiatric issues, such as a psychotic disorder (schizophrenia) or bipolar disorder, may experience issues with hallucinations or even mania. These symptoms are extremely rare unless the person has some other psychiatric diagnosis.

Precautions

Withdrawal symptoms can range in severity, and some people may be at a higher risk of complications when experiencing it. This risk is higher if you or anyone in your family has or has ever had bipolar disorder (mood that changes from depressed to abnormally excited) or mania (frenzied, abnormally excited mood) or has thought about or attempted suicide. 

Treatment Options

According to the San Diego Addiction Treatment Center, the approach most often used to treat withdrawal from trazodone and other antidepressant medications is to place the person on a tapering program. In a tapering program, the individual is given enough of the antidepressant to suppress any withdrawal symptoms they are having. Over time, the physician slowly cuts down the dosage at specific time periods to let the person’s system adjust to lower levels of the drug. Eventually, the drug can be discontinued. This is done in a manner where the person experiences little discomfort, and physicians can use other medications to address any specific symptoms that need to be addressed.

There are no medications designed to treat withdrawal from trazodone or any other antidepressant. The use of a tapering strategy and other medications to treat physical symptoms like headache or nausea is the preferred approach and successful in the vast majority of cases.

Even though the withdrawal syndrome associated with trazodone is not considered to be potentially dangerous in most cases, anyone using the drug for more than 6-8 weeks should not discontinue it unless they do so under the guidance of their physician. This is because there are potential issues that may occur, such as becoming emotionally distraught and engaging in poor decision-making, experiencing significant issues with nausea and vomiting that could lead to dehydration, or experiencing changes in mood that might make some individuals potentially suicidal. Moreover, there are very rare cases where individuals experience severe symptoms like hallucinations, and these would need to be addressed immediately by a physician.

Resources

The National Abuse and Mental Health Services Administration (SAMHSA) is a government-regulated resource available online and by telephone at 1-800-662-HELP. SAMHSA provides treatment facility options and referrals to support groups and local organizations based on your individual needs. The service operates 24/7, 365 days a year.

Additionally, if you or someone you know is struggling with thoughts of suicide, the National Suicide Prevention Hotline operates 24/7 at no cost at 1-800-273-8255.

For up-to-date information on drug abuse research, visit the National Institute on Drug Abuse.

Disclaimer: this article does not constitute or replace medical advice. If you have an emergency or a serious medical question, please contact a medical professional or call 911 immediately. To see our full medical disclaimer, visit our Terms of Use page.


More about Trazodone

Written by

Medically reviewed by